Fake Adderall®, specifically counterfeit Adderall® that contains illicitly manufactured fentanyl, is on the rise and it’s causing accidental overdoses among teens.1 If you have been seeing headlines about opioid overdoses on college campuses involving counterfeit medication, this might be why.1-4 Is it something you should be concerned about? Let’s look at some facts.
Trends in Counterfeit Medications
There were 20.4 million fake pills seized in 2021.5 Many are made to look like real prescription opioids such as oxycodone and hydrocodone.4 However, counterfeit opioids are not the only fake pharmaceutical products out there. Counterfeit versions of other drugs such as Xanax® (alprazolam) and Adderall® (amphetamine) have also been found to contain illicitly manufactured and highly potent synthetic fentanyl — a driver of the nation’s opioid overdose deaths.6,7 According to United States Drug Enforcement Administration’s (DEA) latest statistics, 6 out of 10 DEA-tested fake pills with fentanyl contain a potentially deadly dose.5
How Fake Adderall® Is Sold
Most fake Adderall® is either sold on the street or on websites through unauthorized online pharmacies.8 Additionally, social media is also widely used for selling counterfeit amphetamine products. Because of its accessibility and anonymity, distribution of counterfeit pills is quick and cheap.5
Fake Pills Look Legit
Counterfeit medications are sometimes difficult to identify. This is why no one should purchase any medications from unreliable sources. Below are photos of prescription and counterfeit tablets.7 Can you tell the difference?
Populations at Risk
College students are among the many populations at risk with the growing exposure to counterfeit medicines.1,2,6 A national study, done by Ohio State University, found that 1 in 6 college students have used a stimulant drug unprescribed.3 Adderall® is generally prescribed for attention-deficit/hyperactivity disorder (ADHD), but some students believe it’s a stimulant that helps them study “better and longer.”3 With this type of connotation, some students are taking this medication without a prescription expecting it to increase their academic performance.3 If this medication did not come directly from a legitimate pharmacy, it can put the students at risk of illicit fentanyl poisoning and an accidental overdose.
Five things you can to do to say informed
The DEA urges all Americans to be aware of the dangers of counterfeit pills, and to take only medications prescribed by a medical professional and dispensed by a licensed pharmacy.4
Here are 5 things you can do to increase awareness of the fake pill problem:
- Talk to your friends and families about the dangers of purchasing drugs online.5
- Be aware how social media can be used to sell medication. Learn more here.5
- Be aware that students might get counterfeit pills from friends, and that can give a false sense of security.9
- Make sure that your medication is dispensed by a licensed pharmacist in accordance with a physician’s prescription.5 Be sure to check an online pharmacy’s license through the state board of pharmacy that way you know whether you are using a safe pharmacy. You can also confirm that your pharmacy is safe by making sure they require a doctor’s prescription, provide a physical address and phone number from within the U.S., and have a licensed pharmacist answer the phone.8
- Lastly, carry an overdose reversal medication such as Kloxxado® (naloxone HCl) nasal spray 8 mg.10 Kloxxado® contains twice as much medication as Narcan® (naloxone HCl) nasal spray 4 mg.10,11 Overdoses with fentanyl may require more naloxone, according to the CDC.12
Adderall® is a registered trademark of Shire LLC.
Narcan® is a registered trademark of Emergent Operations Ireland Limited.
Kloxxado® is a registered trademark of Hikma Pharmaceuticals USA Inc.
Xanax® is a registered trademark of UPJOHN US 2 LLC, a Viatris Company.